Alert archive / Michigan / Wind Advisories in 2019

Wind Advisory 6, NWS Detroit, MI

October 31, 201917 counties in Michigan

NWS Detroit, MI issued this wind advisory at Oct 31, 2019, 3:10 AM EDT for 17 counties in Michigan. It took effect at Oct 31, 2019, 7:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2019, 3:10 AM EDT (07:10 UTC)
In effect from
Oct 31, 2019, 7:00 PM EDT
Expired
Nov 1, 2019, 4:00 AM EDT
In force
9 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS73 KDTX 310710
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
310 AM EDT Thu Oct 31 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-312000-
/O.NEW.KDTX.WI.Y.0006.191031T2300Z-191101T0800Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
310 AM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EDT
FRIDAY...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...All of southeast Michigan.

* WHEN...From 7 PM this evening to 4 AM EDT Friday, with peak
  winds around or just before Midnight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Temperatures will be falling into the lower
  30s late this evening leading to wind chills down in the lower 
  20s.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SF
4 follow-up statements
676 
WWUS73 KDTX 311725
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
125 PM EDT Thu Oct 31 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010800-
/O.CON.KDTX.WI.Y.0006.191031T2300Z-191101T0800Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
125 PM EDT Thu Oct 31 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EDT FRIDAY...

* WHAT...West wind of 20 to 25 mph may occasionally gust up to 45
  mph.

* WHERE...All of southeast Michigan.

* WHEN...7pm today to 4am Friday

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. A few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
727 
WWUS73 KDTX 312217
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
617 PM EDT Thu Oct 31 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010800-
/O.CON.KDTX.WI.Y.0006.191031T2300Z-191101T0800Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
617 PM EDT Thu Oct 31 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY...

* WHAT...Northwest winds 20 to 25 mph with occasional gusts to
  near 45 mph expected. Higher gusts to near 50 mph possible over
  Thumb.

* WHERE...Portions of southeast Michigan.

* WHEN...Until 4 AM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
861 
WWUS73 KDTX 010211
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1011 PM EDT Thu Oct 31 2019

MIZ047-048-053-060>063-068>070-075-076-082-083-010315-
/O.CAN.KDTX.WI.Y.0006.000000T0000Z-191101T0800Z/
Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Midland, Bay City, Saginaw, Owosso, 
Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
1011 PM EDT Thu Oct 31 2019

...WIND ADVISORY IS CANCELLED...

Northwest winds of 15 to 25 mph with gusts to 35 mph will persist
into the early morning hours. However, the anticipated gusts to
closer to 45 mph are no longer expected.

$$

MIZ049-054-055-010800-
/O.CON.KDTX.WI.Y.0006.000000T0000Z-191101T0800Z/
Huron-Tuscola-Sanilac-
Including the cities of Bad Axe, Caro, and Sandusky
1011 PM EDT Thu Oct 31 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Huron, Sanilac and Tuscola Counties.

* WHEN...Until 4 AM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
042 
WWUS73 KDTX 010822
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
422 AM EDT Fri Nov 1 2019

MIZ049-054-055-010930-
/O.EXP.KDTX.WI.Y.0006.000000T0000Z-191101T0800Z/
Huron-Tuscola-Sanilac-
Including the cities of Bad Axe, Caro, and Sandusky
422 AM EDT Fri Nov 1 2019

...WIND ADVISORY HAS EXPIRED...

Wind gusts to gradually drop below 30 mph throughout the mid and
late morning hours, with further improvement seen during the 
afternoon. This has resulted in the cancellation of the wind 
advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:00 AM EDT, 10 minutes earlier.

Area forecast discussion, Oct 31, 3:00 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 AM EDT Thu Oct 31 2019

.DISCUSSION...

Latest water vapory shows our elongated upper level trough over the
Midwest extending southwest into the southern Plains. Still looking
at an organizing system becoming more symmetrical as the deepening
500 MB low tracks through southeast Michigan this evening. Excellent
large scale forcing/upper level PV advection/low level isentropic
ascent will assure a solid rain event today, with the mid level dry
slot attempting to arch into the Detroit Metro area/Monroe county
late in the day.

The various models (00z NAM/GEM/RAP13/GFS/ARW/NMM/European/ICON)
have also had a mass convergence on the surface low track as well,
through western Lake Erie and reaching southern Lake Huron/or just
to the east early evening, bottoming out at 987-993 MB depending on
the solution. Good wind pop with the 6 hr rise/fall pressure couplet
looks to be in the 8 PM - 1 AM window. There appears to be enough
evidence: strong low level cold advection, isentropic descent, and 50
knots noted at 850 MB, and even down to 925 MB level if one believes
NAM to support a wind advisory with gusts around 45 MPH.

Still looking at a burst of snow late this evening as precipitation
changeover occurs. 00z NAM indicates 1000-850 MB thicknesses of 1292
M or less for most of the CWA by 3z Friday. The window for snow is
short however, as the system pulls east in a brisk fashion, and
strong subsidence/drying occurs by 6z with the upper level northwest
confluent flow. Thus, due to the short window, will go with just a
dusting to 2 inches (mainly elevated/grassy surfaces), highest
amounts along/north of M-46. These amounts have support from our
local probabilistic guidance. Steep low level lapse rates will
generate some modest cape, but mainly below -10 C isotherm. On flip
side, there is a brief window of good supersaturation with respect to
ice in DGZ, per NAM soundings. Even so, not confident in
accumulating snow taking a strong hold on the roads, and thus reason
for wind advisory headline vs winter weather advisory (which is
sometimes utilized for combined wind and light snow amounts).

Shortwave riding on Friday will give way to a longwave upper level
trough over the weekend, and 850 MB temps are still advertised to
reach or go slightly drop below -8 C Saturday evening/night. It
looks like scattered snow/rain showers will be occuring with the
trough axis Saturday afternoon, with isolated activity potentially
lingering Saturday evening/night with the cold westerly flow coming
off Lake Michigan.

&&

.MARINE...

The approach of a deepening low pressure system into the eastern
Great Lakes today will support strengthening northeast winds on Lake
Huron during the course of the morning and afternoon. This will
result in a high probability of gales to 35 knots across central
Lake Huron into Saginaw Bay. The low pressure system is then
forecast to continue to deepen as it lifts across eastern Ontario
this evening into Friday morning. This will cause the winds to back
to the west-northwest during the night. The tight gradient on the
west side of the low track along with decent low level cold air
advection will sustain gale force wind gusts into Friday morning.
The peak period of strong winds will occur between 10 PM and 4 AM.
It is during this time period that there is a high probability for
gusts on the open waters of Lake Huron to reach 42 knots.

Winds and waves will decrease during the day Friday as they back to
the southwest. The gradient is likely to continue to support gusts
of 20 to 25 knots. The southwest winds will persist into Saturday
morning with the approach of a weak cold front, with winds veering
to the west with the passage of this front.

&&

.HYDROLOGY...

Rainfall totals from Wednesday range anywhere from a quarter inch to
three quarters of an inch. After some lull in the rain intensity
overnight, another round of rain will be moving into the area early
this morning. The rain will persist off and on through the day, with
some intervals of moderate rain. The rain will then change over to
snow this evening before ending overnight. Additional liquid
precipitation totals today are expected to range between .75 and
1.25 inches. This will bring two day rainfall totals over 2 inches
in some locations.

This rainfall today is likely to result in some minor nuisance type
flooding in low lying and/or urban areas. Strengthening northeast
winds on Lake Huron will also result in some minor shoreline
flooding. These northeast winds coming into Saginaw Bay, which will
persist into the afternoon, will slow the discharge of the Saginaw
River and may actually cause portions of the river to reverse
directions, thus possibly causing some minor flooding along the
river.

&&

.PREV DISCUSSION...
Issued at 1155 PM EDT Wed Oct 30 2019

AVIATION...

Cigs will remain IFR/LIFR overnight with light rain/drizzle/fog. A
more steady rain will spread into the area 09z-12z as low pressure
organizes quickly over the Ohio Valley. This low will track over far
southeast Michigan/western Lake Erie and bring an end to steady rain
this as dry slot wraps into the area ~20z and limit activity to sct
shras for several hours. Moisture will wrap quickly back into the
area though as this low pressure wraps up over southern Ontario/Lake
Huron. This precipitation will begin as rain showers, but transition
to rasn and then sn as cold air rushes into the area. Winds by late
in the day/evening will become very gusty, particularly in W/WSW
flow KPTK south with gusts in excess of 30 knots.

For DTW...Low stratus holds firm through Thursday. Light showers and
drizzle overnight will be replaced by steady rain Thursday morning,
and after a lull during the afternoon expect showers, eventually
mixed with snow, to pivot back into the area after 22z-00z. An
abrupt wind shift from NE to WSW will occur 20z-22z with gusts to 30
knots or more by evening.

DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5kft through Thursday.

* High for precipitation falling as all rain through Thursday
  afternoon...medium in rain/snow mix by Thursday evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 7 PM this evening to 4 AM EDT Friday for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

     Lakeshore Flood Advisory from 6 AM this morning to midnight EDT
     tonight for MIZ055-063.

     Lakeshore Flood Warning from 6 AM this morning to midnight EDT
     tonight for MIZ048-049-054.

Lake Huron...Gale Warning from 6 PM this evening to 9 AM EDT Friday for LHZ361-
     441>443-462>464.

     Small Craft Advisory until 6 PM EDT this evening for LHZ441>443.

     Gale Warning until 10 AM EDT Friday for LHZ421-422.

     Gale Warning from 8 AM this morning to 10 AM EDT Friday for LHZ362-
     363.

Lake St Clair...Gale Warning from 6 PM this evening to 9 AM EDT Friday for LCZ460.

Michigan waters of Lake Erie...Gale Warning from 6 PM this evening to 9 AM EDT Friday for LEZ444.

     Low Water Advisory from 5 PM this afternoon to 9 AM EDT Friday for
     LEZ444.

&&

DISCUSSION...SF
MARINE.......SC
HYDROLOGY....SC
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 30, 4:23 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 PM EDT Wed Oct 30 2019

MIZ048-049-054-312000-
Bay-Huron-Tuscola-
423 PM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lakeshore Flood Warning in effect Thursday through late Thursday
evening. Refer to the latest hazard messages for details. Strong
wind gusts exceeding 35 mph are possible Thursday night. Refer to
the latest forecast messages for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ055-063-312000-
Sanilac-St. Clair-
423 PM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lakeshore Flood Advisory in effect Thursday through late Thursday
evening. Refer to the latest hazard messages for details. Strong
wind gusts exceeding 35 mph are possible Thursday night. Refer to
the latest forecast messages for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047-053-060>062-068>070-075-076-082-083-312000-
Midland-Saginaw-Shiawassee-Genesee-Lapeer-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 PM EDT Wed Oct 30 2019

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong wind gusts exceeding 30 mph are possible Thursday night.
Refer to the latest forecast messages for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-312000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 PM EDT Wed Oct 30 2019

.DAY ONE...This Afternoon and Tonight

Small Craft Advisories are in effect for the Lake Huron nearshore
and Saginaw Bay areas tonight. Refer to the latest hazard
messages for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale Warnings are in effect for Lake Huron and Saginaw Bay
Thursday through Thursday night. Refer to the latest hazard
messages for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 10:15 PM EDTLow Water AdvisoryDTX36 hr
Oct 31, 5:30 AM EDTRiver Flood WarningDTXBay, Saginaw4 days
Oct 31, 11:43 AM EDTAreal Flood WarningDTXSaint Clair9 hr

Nearby

Wind Advisories in Michigan, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.